Journal Browser Advanced Search Help
Journal Browser Advanced search HELP
J Korean Rheum Assoc. 2005 Jun;12(2):126-131. Korean. Case Report.
Ahn CM , Park MC , Lee SW , Shim JM , Lee KM , Park YB , Lee SK , Yong DE .
Department of Internal Medicine, Yonsei University College of Medicine, Seoul, Korea. sookonlee@yumc.yonsei.ac.kr
Deparment of Diagnostic Laboratory Medicine, Yonsei University College of Medicine, Seoul, Korea.
Abstract

We report a 43-year old woman of Listeria monocytogenes bacteremia associated with systemic lupus erythematosus (SLE). She had been treated with glucocorticoid pulse therapies and a cyclophosphamide pulse therapy for relapsed lupus nephritis class IV. After the immunosuppressive treatment, she complained of fever, vomiting, diarrhea, and abdominal pain. Diffuse edematous thickening of bowel wall was seen on abdominal CT scan and Listeria monocytogenes was identified on blood culture study. After antibiotic therapy that lasted for more than 4 weeks, her presenting symptoms were resolved and no more Listeria monocytogenes was identified on follow-up culture studies. Infection with Listeria monocytogenes, a rare food-borne illness, can be life-threatening with high fatality rates and is known to occur more frequently in immunocompromised patients, including those receiving high-dose glucocorticoid or immunosuppressive therapy for collagen vascular disease. In Korea, a case of Listeria meningitis was reported, but a case of bacteremia caused by Listeria monocytogenes enteritis has never been reported in SLE patients. Thus, we report a case of Listeria monocytogenes bacteremia that occurred due to food poisoning after aggressive immunosuppressive treatment in a patient with SLE.

Copyright © 2019. Korean Association of Medical Journal Editors.